Florida, 2010

Lightning Strikes in Florida, September 26, 2010

September 26, 2010 · NWS TAE · 2 events in 1 county or zone

Lightning from late night thunderstorms sparked two house fires in Dixie County, destroying both homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$525,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Lightning from late night thunderstorms sparked two house fires in Dixie County, destroying both homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 26, 2:18 AM EST, 42 minutes earlier.

Area forecast discussion, Sep 26, 2:18 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
318 AM EDT SUN SEP 26 2010

.SHORT TERM (TODAY THROUGH TUESDAY)...TAKING A LOOK AT WATER VAPOR
IMAGERY THIS MORNING...IT IS EASY TO SEE WHAT THE PRIMARY PLAYER IN
THE WEATHER WILL BE OVER THE NEXT THREE DAYS. AN INTENSIFYING UPPER
LOW IS CURRENTLY OVER EASTERN IOWA AND CONTINUING TO DIG SOUTH. THIS
FEATURE IS PROGGED TO CONTINUE DIGGING SOUTH UNTIL IT REACHES
NORTHERN MISSISSIPPI MONDAY MORNING. THE UPPER LOW IS THEN FORECAST
TO GRADUALLY LIFT NORTHEASTWARD THROUGH TUESDAY.

AT THE SURFACE...A WEAK TROUGH RUNS FROM THE VIRGINIA TIDEWATER
SOUTHWEST THROUGH NORTH GEORGIA AND CENTRAL ALABAMA. THIS TROUGH
WILL SHARPEN TODAY AS UPPER DIVERGENCE INCREASES AHEAD OF THE
DIGGING UPPER TROUGH. WEAK CYCLOGENESIS IS STILL EXPECTED TO OCCUR
TODAY ACROSS SOUTHWESTERN ALABAMA...WITH THE LOW LIFTING NORTHEAST
INTO THE SOUTHERN APPALACHIANS BY MONDAY AFTERNOON.

THE COMBINATION OF INCREASED LOW LEVEL CONVERGENCE AHEAD OF THE SFC
TROUGH...INCREASED UPPER LEVEL DIVERGENCE AHEAD OF THE UPPER
LOW...AND INCREASED MOISTURE TRANSPORT DUE INCREASING LOW/MID LEVEL
SOUTHWESTERLY FLOW WILL SET THE STAGE FOR WIDESPREAD SHOWERS AND
THUNDERSTORMS TODAY ACROSS MOST OF THE FORECAST AREA.  HAVE GONE
WITH 70 TO 80 PERCENT POPS ACROSS THE AREA FOR TODAY WITH MAX
TEMPERATURES HOLDING IN THE MID 80S UNDER CLOUDY SKIES.

DEEP LAYER SHEAR IS FORECAST TO GRADUALLY INCREASE THROUGH THE DAY
TODAY...REACHING 30 TO 40 KNOTS OVER SOUTHEAST ALABAMA AND THE
PANHANDLE BY LATE THIS AFTERNOON AND THIS EVENING. THIS MAY ALLOW
FOR A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS BEING THE MAIN
THREAT. OVERALL...SIGNIFICANT CLOUD COVER IS EXPECTED TO KEEP
INSTABILITY IN CHECK AND REDUCE THE POTENTIAL FOR A WIDESPREAD
SEVERE WEATHER EVENT.

AS THE UPPER LOW AND SURFACE REFLECTION BEGIN TO LIFT NORTHEAST ON
MONDAY...A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA FROM WEST
TO EAST. THIS FRONT WILL HELP TO FOCUS SHOWERS AND THUNDERSTORMS
ONCE AGAIN...WITH THE CONTINUED AID OF THE DYNAMICS PROVIDED BY THE
UPPER LOW. ACTIVITY WILL TAPER OFF FROM WEST TO EAST DURING THE DAY
WITH POPS RANGING FROM 60 PERCENT IN THE EAST TO 50 PERCENT IN THE
WEST. THE SEVERE THREAT MAY PROVE TO BE MORE SUBSTANTIAL ON MONDAY
AS DEEP LAYER SHEAR IS FORECAST TO APPROACH 50 KNOTS AROSS THE
EASTERN CWA DURING THE AFTERNOON. IN ADDITION...THE DEEPEST MOISTURE
IS FORECAST TO LIFT NORTH OF THE REGION...POSSIBLY ALLOWING FOR MORE
INSOLATION DURING THE LATE MORNING AND EARLY AFTERNOON. THIS
COMBINATION WOULD BE MORE SUPPORTIVE OF ORGANIZED SEVERE WEATHER
THAN ON SUNDAY. IN SUPPORT OF THIS POTENTIAL THREAT...SPC HAS A
SLIGHT RISK DRAWN FOR SOUTH CENTRAL GEORGIA AND PORTIONS OF THE
EASTERN BIG BEND.

THE FRONT IS PROGGED TO PUSH THROUGH THE FORECAST AREA OVERNIGHT
MONDAY WITH A MUCH DRIER AIR MASS POURING INTO THE REGION. TUESDAY
IS LOOKING TO BE AN EXCELLENT DAY FOR THE REGION WITH CLEAR
SKIES...LOW DEWPOINTS...AND HIGHS IN THE LOWER TO MID 80S.

.LONG TERM (TUESDAY NIGHT THROUGH NEXT SUNDAY)...THE WEATHER IN
THE LONG TERM PERIOD WILL DEPEND HEAVILY ON A DEVELOPING AREA OF
LOW PRESSURE OVER THE NORTHWEST CARIBBEAN. MODELS CONTINUE TO
DIFFER WITH THE DETAILS OF THIS EVOLUTION...BUT THERE IS SOME
BASIC AGREEMENT FROM THE GFS/ECMWF/GGEM THAT THE LOW WILL
EVENTUALLY CROSS THE CENTRAL OR SOUTHERN FLORIDA PENINSULA. THIS
WOULD KEEP ANY SIGNIFICANT EFFECTS SOUTH AND EAST OF OUR AREA WITH
MAINLY DRY CONDITIONS AND ONLY A SMALL CHANCE OF SHOWERS AND
THUNDERSTORMS (20-30 PERCENT) OVER THE EASTERN HALF OF THE AREA.
HOWEVER...THERE STILL REMAINS RATHER SIGNIFICANT UNCERTAINTY ON
THE EXACT TRACK...STRENGTH...AND TIMING OF THIS SYSTEM.
TEMPERATURES ARE EXPECTED TO BE WITHIN A FEW DEGREES OF AVERAGE
FOR THIS TIME OF YEAR.

&&

.AVIATION...RAIN IS EXPECTED TO DEVELOP THIS MORNING AND BECOME
WIDESPREAD THROUGHOUT THE DAY AHEAD OF A LOW PRESSURE SYSTEM. A
FEW EMBEDDED THUNDERSTORMS ARE ALSO POSSIBLE. MVFR TO IFR
CONDITIONS ARE LIKELY AT ALL TERMINALS.

&&

.MARINE...SOUTHERLY FLOW WILL GRADUALLY INCREASE TODAY AND TONIGHT
AHEAD OF DEVELOPING LOW PRESSURE OVER SOUTHERN ALABAMA. WINDS MAY
REACH EXERCISE CAUTION LEVELS TONIGHT INTO MONDAY. WINDS WILL TURN
TO THE NORTHWEST AND NORTH MONDAY NIGHT BEHIND A COLD FRONT WITH
LIGHT TO MODERATE OFFSHORE FLOW CONTINUING THROUGH MUCH OF THE WEEK.

&&

.FIRE WEATHER...RED FLAG CONDITIONS ARE NOT EXPECTED FOR THE NEXT
SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   86  71  87  64  86 /  70  60  60  30  10
PANAMA CITY   83  72  85  62  84 /  70  60  50  20  10
DOTHAN        85  68  84  59  83 /  80  60  50  20  10
ALBANY        84  68  84  62  84 /  80  60  60  30  10
VALDOSTA      85  71  85  64  85 /  70  60  60  40  20
CROSS CITY    86  72  86  69  86 /  70  50  60  40  30
APALACHICOLA  84  74  84  66  84 /  70  50  60  30  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

CAMP/VAN DYKE
Hazardous weather outlook, Sep 25, 9:21 PM EST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1021 PM EDT SAT SEP 25 2010

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-261100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
1021 PM EDT SAT SEP 25 2010 /921 PM CDT SAT SEP 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL GRADUALLY COME TO AN END
ACROSS THE INTERIOR TONIGHT...BUT SCATTERED TO NUMEROUS SHOWERS
AND STORMS WILL CONTINUE OVER THE COASTAL WATERS THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A STRONG UPPER LEVEL STORM SYSTEM WILL APPROACH THE REGION SUNDAY
AND MONDAY. THIS SYSTEM WILL GENERATE NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE AREA THROUGH MONDAY EVENING. LOCALLY
HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER CELLS. HOWEVER...
WIDESPREAD ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.

A COLD FRONT WILL PUSH THROUGH THE AREA TUESDAY BRINGING IN A MUCH
DRIER AIRMASS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

GOULD/CAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Dixie

When
September 26, 3:00 AM EST
Where
Dixie County, 2.77 mi N of (Cty)cross City Arpt
Property damage
$300,000
Reported by
Newspaper
Coordinates
29.670, -83.107

The Dixie County Times newspaper reported that lightning struck a home off Camp Street in Cross City, which resulted in a fire that destroyed the home, motorcycle, RV, and car. The monetary damage figure provided is a rough estimate.

Lightning, Dixie

When
September 26, 5:00 AM EST
Where
Dixie County, 0.43 mi NW of Cross City
Property damage
$225,000
Reported by
Newspaper
Coordinates
29.634, -83.125

The Dixie County Times newspaper reported that lightning struck a single wide mobile home, which resulted in a fire that destroyed the home, van, boat, motor home, and two sheds. Two cats were also killed in the fire. The monetary damage figure provided is a rough estimate.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262732, 262733.